Missouri, 2002

Flooding in Missouri, May 8 to 31, 2002

May 8 to 31, 2002 · NWS PAH · 2 events in 2 counties and zones

On May 9, the St. 6 feet at Patterson, where flood stage is 16 feet.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

On May 9, the St. Francis River rose to 25.6 feet at Patterson, where flood stage is 16 feet. A second higher crest occurred on May 13, when the river crested at 31.1 feet. Downriver at Fisk, the river rose about a foot above the 20-foot flood stage on May 18. There was extensive flooding of woods and fields around Patterson. The source of the St. Francis River is at Wappapello Dam. In order to mitigate flooding on the St. Francis River, Lake Wappapello was allowed to rise to its second highest level on record. This level of 395.13 feet was reached on May 19. As a result, U.S. Highway 67 was flooded at Greenville, and the highway was closed. Several other highways were closed, including Highway 34 at Patterson and D Highway from Greenville to Wappapello. A few miles below the dam, the small community of Moccasin Flats was isolated by floodwater. Residents either evacuated or commuted by boat. Clearwater Lake, which is the source of the Black River, reached a record high elevation. It poured over the emergency spillway at Clearwater Dam, flooding Highway HH and threatening homes below the dam.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at May 8, 12:30 AM CST, 8 hours 30 minutes earlier.

Area forecast discussion, May 8, 12:30 AM CST, 8 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
130 AM CDT WED MAY 8 2002

LATEST SURFACE ANALYSIS SHOWS ONGOING PRECIPITATION DISTORTING
SURFACE FEATURES. IR SAT PICS SHOWS COLDEST TOPS CONTINUE TO ADVECT
EAST. MORE CONVECTION WAS FIRING UP OVER WESTERN MO AND EASTERN
KANSAS SHOULD CONTINUE EAST. ONGOING STORMS ARE ELEVATED AND WOULD
EXPECT HAIL TO BE THE MAJOR THREAT.

OUTFLOW OVER SOUTHERN MISSOURI WILL WORK TO REENFORCE THE REMNANTS
OF BOUNDARY PLACED JUST SOUTH OF THE AREA FROM EARLYIER STORMS. THIS
SHOULD SLOW THE RETURN OF THE WARM FRONT PROGGED TO TAKE PLACE TODAY.
00Z WED MODEL RUNS SUGGEST A REPEAT OF TUE AM WEATHER THIS AM AND
AGAIN THURSDAY AM. MCS SHOULD BEGIN DEPARTING PAH FA LATE THIS
MORNING WITH MESO HIGH KEEPING THINGS SETTLED MOST OF THE REMAINDER
OF THE DAY. MODELS CONTINUE TO ADVERTISE ANOTHER MCS OVERNIGHT AS
COLD FRONT FINALLY EXITS THE AREA THURSDAY. FLOODING COULD BE A
PROBLEM OVERNIGHT AS FINAL MCS MAKES IT WAY ACROSS THE REGION. AN
FLOOD WATCH MAY BE NECESARY OVERNIGHT...BUT WILL HOLD OFF FOR KNOW
AND SEE WHAT EFFECT THIS AM PRCIP HAS ON FFG FOR SECOND PERIOD.

EXCESSIVE CLOUD COVER KEPT TEMPS WELL BELOW MOS GUIDANCE YESTERDAY
FROM THE LINGERING MCS. WOULD EXPECT A SIMILAR SCENARIO TODAY.

.PAH...NONE.

KH

In the hours before

Special weather statement, May 8, 5:00 AM CST, 4 hours before
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-081701-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
600 AM CDT WED MAY 8 2002

...HAZARDOUS WEATHER OUTLOOK FOR SOUTHEAST MISSOURI...SOUTHERN
ILLINOIS...WESTERN KENTUCKY...AND SOUTHWEST INDIANA.

THREATS...
A SLIGHT RISK OF SEVERE STORMS EXISTS TODAY AND TONIGHT FOR THE
ENTIRE QUAD STATE AREA. LARGE HAIL AND DAMAGING WINDS WILL BE THE
MAIN SEVERE THREAT.

DISCUSSION...
A LARGE AREA OF SHOWERS AND THUNDERSTORMS CONTINUES TO MAKE ITS WAY
ACROSS THE REGION THIS MORNING. THE MAIN THREAT OF SEVERE WEATHER
EARLY TODAY LIES OVER WESTERN KENTUCKY AND EXTREME SOUTHWEST
INDIANA...WITH DAMAGING WIND GUSTS THE PRIMARY CONCERN.

IN ADDITION...A COLD FRONT LOCATED OUT OVER THE WESTERN PLAINS THIS
MORNING WILL HEAD SOUTHEAST INTO THE REGION TONIGHT AND EARLY
THURSDAY. WARM...MOIST AND UNSTABLE AIR OUT AHEAD OF THE COLD FRONT
WILL AID IN THE DEVELOPMENT OF THUNDERSTORMS OVERNIGHT. WIND FLOW
PATTERNS ALOFT ONCE AGAIN SUGGEST THE MAIN THREAT WITH THESE
THUNDERSTORMS WILL BE WITH HAIL AND DAMAGING WIND GUSTS.

IN ADDITION...LOCALLY HEAVY RAIN WILL BE POSSIBLE. THE GROUND IS
ALREADY QUITE SATURATED OVER SOUTHEAST MISSOURI...SOUTHERN ILLINOIS
AND SOUTHWEST INDIANA. THEREFORE...FLOODING COULD ALSO BE A PROBLEM
TODAY AND TONIGHT.

SPOTTER ACTIVATION...
SPOTTER ACTIVATION MAY BE REQUESTED TODAY AND TONIGHT OVER THE QUAD
STATE REGION.

OUTLOOK FOR THURSDAY...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS EARLY THURSDAY...
FOR AREAS GENERALLY EAST OF THE LAND BETWEEN THE LAKES REGION.

MEFFERT
Local storm report, May 8, 5:41 AM CST, 3 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
641 AM CDT WED MAY 08 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0524 AM    2N YORKVILLAGE            MO   FLOODING
05/08/02   WAYNE                          REPORTED BY LAW
                                          ENFORCEMENT

0524 AM    2E ELSINORE               MO   FLOODING
05/08/02   CARTER                         ROCK AND MUDSLIDES
                                          REPORTED BY LAW
                                          ENFORCEMENT

0524 AM    BTWN ARAB & ADVANCE       MO   FLOODING
05/08/02   BOLLINGER/N STODDARD           REPORTED BY LAW
                                          ENFORCEMENT

0524 AM    WILLIAMSVILLE             MO   FLOODING
05/08/02   WAYNE                          REPORTED BY LAW
                                          ENFORECEMENT

0524 AM    BTWN MARBLE HILL          MO   FLOODING
           AND HWY 72                     REPORTED BY LAW
05/08/02   BOLLINGER                      ENFORCEMENT
Special weather statement, May 8, 5:58 AM CST, 3 hours 2 minutes before
ILZ080>094-KYZ001>013-MOZ076-086-087-100-107>112-114-081230-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
658 AM CDT WED MAY 8 2002

...SEVERE THUNDERSTORM WATCH NUMBER  FOR PORTIONS OF THE SOUTHEAST
MISSOURI...EXTREME SOUTHERN ILLINOIS AND WESTERN KENTUCKY HAS
EXPIRED...

THUNDERSTORMS HAVE WEAKENED OR ENDED ACROSS THE WATCH AREA...AND
THE THREAT OF SEVERE WEATHER HAS ENDED FOR THIS MORNING.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Wayne

When
May 8, 9:00 AM CST to May 31, 9:00 AM CST
Where
Wayne forecast zone
Property damage
$10,000
Reported by
NEWSPAPER
Coordinates
37.113, -90.461 (the zone’s center; the record gives no point)

Flood, Stoddard

When
May 8, 9:00 AM CST to May 31, 9:00 AM CST
Where
Stoddard forecast zone
Property damage
$40,000
Reported by
NEWSPAPER
Coordinates
36.856, -89.944 (the zone’s center; the record gives no point)

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2002Every state in 2002This day in weather historyWarnings in Missouri, May 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5295789, 5295790.